Kansas, 2023

Flash Flooding and Hail in Kansas, August 8 to 9, 2023

August 8 to 9, 2023 · NWS ICT · 29 events in 10 counties and zones

Narrative will be added later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Narrative will be added later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 2:01 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 8, 2:01 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
301 AM CDT Tue Aug 8 2023

Forecast Highlights:

* ALERT...Potential for damaging to significant damaging winds
  from a forward propagating MCS to affect central/eastern Kansas
  late tonight into Wednesday morning

* Heat looks to return on Friday with heat indices possibly
  approaching 105 in the afternoon

* A couple rounds of storms could affect the region during the
  Friday night through Monday period.

.SHORT TERM...(Today through Thursday night)
Issued at 259 AM CDT Tue Aug 8 2023

Current satellite water vapor imagery shows the healthy upper level
wave we have been watching the past few days now over Idaho. This
system will continue it's southeast track across the Rockies and
reach Colorado late tonight. Induced low level moist upslope flow
ahead of this wave will spark off storms over western Nebraska and
eastern Colorado late this afternoon/evening. This activity will
spread east tonight with upscale growth into a forward propagating
MCS capable of producing damaging to significant damaging winds(60-
80mph). This is due to combination of stronger than normal low level
jet feeding/leading, 0-10km bulk shear over 70kts, and instability
being higher tonight compared to last night. The timing of the MCS
complex looks to affect central Kansas late tonight and reach
eastern Kansas by Wednesday morning.

The strength of the convective outflow/atmospheric overturning from
overnight activity looks to disrupt the recovery/setup for Wednesday
afternoon with severe weather area likely being east of Kansas. Dry
weather looks to prevail for Wednesday afternoon and Thursday in the
wake of Tuesday night/early morning Wednesday event.

.LONG TERM...(Friday through Monday)
Issued at 259 AM CDT Tue Aug 8 2023

Friday looks like it could the hottest day of the week with heat
indices possibly approaching heat advisory levels. Meanwhile a
west/northwest flow regime aloft looks to prevail this period with
models showing a couple embedded upper level waves traveling
through. This could spark off a few rounds of mainly night time
storms across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1156 PM CDT Mon Aug 7 2023

A cluster of showers and thunderstorms will continue moving
southeast overnight, impacting portions of central and southern
Kansas. Modest mid-level warm advection may allow activity to
fester a bit longer than expected, but for the 06z TAFs ended
precipitation mention by 08-10z. Attention then turns to Tuesday
night, as we are expecting a strong to severe thunderstorm complex
or two to race east across portions of central and northern
Kansas. Thinking this threat will be mainly after 06z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  70  87  65 /  30  70  30  10
Hutchinson      89  67  85  63 /  20  80  30  10
Newton          88  69  85  64 /  20  80  30  10
ElDorado        88  69  87  64 /  20  70  40  10
Winfield-KWLD   88  71  88  65 /  30  50  20  10
Russell         88  64  84  62 /  20  80  20   0
Great Bend      87  64  84  61 /  20  80  20   0
Salina          90  68  84  65 /  20  80  40  10
McPherson       89  66  84  63 /  20  80  30  10
Coffeyville     89  71  90  66 /  40  50  70  20
Chanute         88  71  86  66 /  20  50  70  20
Iola            89  69  84  65 /  20  50  70  20
Parsons-KPPF    89  71  89  66 /  30  50  70  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ADK
Hazardous weather outlook, Aug 8, 2:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
358 AM CDT Tue Aug 8 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
358 AM CDT Tue Aug 8 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A complex of thunderstorms is expected to move eastward across the
region late night. Severe weather is likely over central Kansas with
damaging to significant damaging winds of 60 to 80 mph possible,
and dime to quarter size hail. The primary severe threat is north of
a line from Hutchinson to Emporia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms could affect southeast Kansas Wednesday morning with
damaging winds as the main risk.

Additional thunderstorm chances could affect the region for Friday
through Monday. Strong to severe storms are possible during these
periods.

Heat indices may approach 105 on Friday across much of central,
south-central, and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 7, 11:04 PM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
1204 AM CDT Tue Aug 8 2023

KSZ091-080530-
Harper KS-
1204 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southern Harper
County through 1230 AM CDT...

At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Attica, moving southeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Attica, Bluff City, Freeport and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 9835 3714 9833 3725 9832 3721 9781
      3700 9780 3700 9814
TIME...MOT...LOC 0504Z 293DEG 42KT 3715 9825

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MCGUIRE
Special weather statement, Aug 7, 11:14 PM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
1214 AM CDT Tue Aug 8 2023

KSZ092-080545-
Sumner KS-
1214 AM CDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern Sumner
County through 1245 AM CDT...

At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wellington, moving southeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellington, South Haven, Geuda Springs, Mayfield and Perth.

This includes Interstate 35 between Mile Markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 9765 3729 9754 3719 9715 3700 9715
      3700 9738
TIME...MOT...LOC 0514Z 293DEG 42KT 3718 9750

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MCGUIRE

The radar

The Wichita radar (KICT), 31 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

25 heavy rain, 2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Sedgwick

When
August 8, 5:00 AM CST to August 9, 5:00 AM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Reported by
COOP Observer
Coordinates
37.870, -97.660

Rainfall total for the past 24 hours of 2.73 inches.

Heavy Rain, Wilson

When
August 8, 5:22 AM CST to August 9, 5:22 AM CST
Where
Wilson County, 7.15 mi E of Benedict
Reported by
CoCoRaHS
Coordinates
37.620, -95.600

Rainfall in the past 24hours of 3.23 inches.

Heavy Rain, Barton

When
August 8, 5:30 AM CST to August 9, 5:30 AM CST
Where
Barton County, 1.38 mi N of Ellinwood
Reported by
COOP Observer
Coordinates
38.370, -98.580

Rainfall in the past 24hours of 2.40 inches.

Heavy Rain, Rice

When
August 8, 5:36 AM CST to August 9, 5:36 AM CST
Where
Rice County, 0.88 mi SW of Geneseo
Reported by
CoCoRaHS
Coordinates
38.510, -98.160

Rainfall in the past 24hours of 2.46 inches.

Heavy Rain, Barton

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Barton County, 2.13 mi SW of Olmitz
Reported by
CoCoRaHS
Coordinates
38.500, -98.960

Rainfall total for the past 24 hours of 2 inches.

Heavy Rain, Barton

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Barton County, 1.29 mi ENE of Great Bend Arpt
Reported by
COOP Observer
Coordinates
38.360, -98.830

Rainfall in the past 24hours of 2.15 inches.

Heavy Rain, Barton

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Barton County, 1.48 mi NNE of Ellinwood
Reported by
CoCoRaHS
Coordinates
38.370, -98.570

Rainfall in the past 24hours of 3.17 inches.

Heavy Rain, Barton

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Barton County, 0.54 mi W of Claflin
Reported by
CoCoRaHS
Coordinates
38.520, -98.540

Rainfall in the past 24hours of 2.68 inches.

Heavy Rain, Harvey

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Harvey County, 4.28 mi SW of Halstead
Reported by
CoCoRaHS
Coordinates
37.960, -97.580

Rainfall in the past 24hours of 2.40 inches.

Heavy Rain, McPherson

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
McPherson County, 1.62 mi W of Galva
Reported by
CoCoRaHS
Coordinates
38.380, -97.560

Rainfall in the past 24hours of 3.20 inches.

Heavy Rain, McPherson

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
McPherson County, 5.76 mi SSW of Lindsborg
Reported by
CoCoRaHS
Coordinates
38.500, -97.700

Rainfall in the past 24hours of 2.46 inches.

Heavy Rain, Reno

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Reno County, 3.62 mi SSW of Haven
Reported by
CoCoRaHS
Coordinates
37.850, -97.800

Rainfall in the past 24hours of 2.60 inches.

Heavy Rain, Sedgwick

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Sedgwick County, 3.88 mi NE of Valley Center
Reported by
CoCoRaHS
Coordinates
37.870, -97.320

Rainfall in the past 24hours of 2.97 inches.

Heavy Rain, Sedgwick

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Sedgwick County, 2.29 mi ENE of Bentley
Reported by
COOP Observer
Coordinates
37.890, -97.480

Rainfall in the past 24hours of 2.68 inches.

Heavy Rain, Barton

When
August 8, 6:06 AM CST to August 9, 6:06 AM CST
Where
Barton County, 2.82 mi S of Great Bend
Reported by
CoCoRaHS
Coordinates
38.330, -98.760

Rainfall in the past 24hours of 2.23 inches.

Heavy Rain, Sedgwick

When
August 8, 6:30 AM CST to August 9, 6:30 AM CST
Where
Sedgwick County, 1.49 mi NNW of Greenwich
Reported by
CoCoRaHS
Coordinates
37.800, -97.210

Rainfall in the past 24hours of 2.10 inches.

Heavy Rain, Sedgwick

When
August 8, 7:00 AM CST to August 9, 7:00 AM CST
Where
Sedgwick County, 2.29 mi WNW of Colwich
Reported by
CoCoRaHS
Coordinates
37.790, -97.570

Rainfall in the past 24hours of 3.20 inches.

Heavy Rain, Butler

When
August 8, 7:00 AM CST to August 9, 7:00 AM CST
Where
Butler County, 0.69 mi N of Beaumont
Reported by
Mesonet
Coordinates
37.660, -96.530

Rainfall in the past 24hours of 2.90 inches.

Heavy Rain, Marion

When
August 8, 7:00 AM CST to August 9, 7:00 AM CST
Where
Marion County, 4.95 mi NNE of Marion
Reported by
CoCoRaHS
Coordinates
38.410, -96.970

Rainfall in the past 24hours of 2.41 inches.

Heavy Rain, McPherson

When
August 8, 7:03 AM CST to August 9, 7:03 AM CST
Where
McPherson County, 4.75 mi NW of Inman
Reported by
CoCoRaHS
Coordinates
38.280, -97.830

Rainfall in the past 24hours of 2.10 inches.

Heavy Rain, Wilson

When
August 8, 7:30 AM CST to August 9, 7:30 AM CST
Where
Wilson County, 2.14 mi NNW of Coyville
Reported by
COOP Observer
Coordinates
37.710, -95.910

Rainfall in the past 24hours of 2.18 inches.

Heavy Rain, Neosho

When
August 8, 7:41 AM CST to August 9, 7:41 AM CST
Where
Neosho County, (Cnu)johnson Arpt Ch
Reported by
ASOS
Coordinates
37.670, -95.480

Rainfall in the past 24hours of 2.30 inches.

Heavy Rain, McPherson

When
August 8, 7:45 AM CST to August 9, 7:45 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Reported by
NWS Employee
Coordinates
38.370, -97.660

Rainfall in the past 24hours of 2.91 inches.

Heavy Rain, Rice

When
August 8, 7:50 AM CST to August 9, 7:50 AM CST
Where
Rice County, 1.77 mi WNW of Chase
Reported by
Mesonet
Coordinates
38.360, -98.380

Rainfall in the past 24hours of 2.78 inches.

Heavy Rain, Butler

When
August 9, 12:00 AM CST to 4:55 AM CST
Where
Butler County, 1.76 mi NW of Smileyburg
Reported by
CoCoRaHS
Coordinates
37.540, -96.900

Rainfall total for the past 24 hours of 2.44 inches.

Hail, Barton

When
August 9, 1:21 AM CST to 1:22 AM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

One inch hail report.

Flash Flood, Barton

When
August 9, 1:57 AM CST to 7:30 AM CST
Where
Barton County, 2.71 mi W of Pawnee Rock to 6.41 mi NNW of Albert
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.270, -99.030

Multiple Roads flooding the city of Great Bend. Numerous cars flooded out. Some water considered fast moving.

Flash Flood, Barton

When
August 9, 1:57 AM CST to 7:30 AM CST
Where
Barton County, 3.38 mi NW of Hoisington to 3.37 mi SW of Hoisington
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.548, -98.821

Multiple roads flooded in Hoisington. Fast moving water noted.

Thunderstorm Wind, Barton

When
August 9, 2:10 AM CST to 2:11 AM CST
Where
Barton County, 0.88 mi NE of Albert
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
38.460, -99.010

Reported from personal weather station.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133321, 1133322, 1133323, 1133324, 1133319, 1133325, 1133326, 1133327, 1133328, 1133329, 1133330, 1133331, 1133332, 1133333, 1133334, 1133335, 1133337, 1133339, 1133341, 1133344, 1133343, 1133342, 1133338, 1133340, 1133320, 1133318, 1133316, 1133317, 1133336.